Have you recently heard about Insulin Pump therapy from Radio/Television/Newspaper and would like to know more about it then please Click here.
Here is what the American Diabetes Association says about drinking alcohol:
High blood glucose (hyperglycemia) means there is too much glucose in the blood. This occurs when there is too little insulin available in the body. A major goal of managing diabetes is to avoid high BGs as much as possible and to properly treat hyperglycemia as soon as it is noticed because:
Exposure to high glucose levels over time can cause diabetes-related complications (such as eye, kidney, and nerve ending damage)
Under certain circumstances, high BGs that occur because of inadequate insulin can develop into a serious complication known as diabetic ketoacidosis (DKA)
Glucose levels can rise too high for many reasons. Here are just a few:
Food can cause BG levels to rise too high if you do not take enough insulin to cover your food (especially if carbohydrate grams are not counted correctly or if a food bolus is missed)
Illness or Infection (such as cold, flu, or stomach virus) can cause BG levels to run higher than usual. Using a temporary basal rate to cover increased basal insulin needs can help keep BG levels in better control during an illness.
Stress (emotional or physical) can cause your BG level to run high.
Medications (prescription and over-the-counter) can affect your BG. Consult with your healthcare provider to determine if your medication could be affecting your BG control.
Weak Insulin can cause high BGs. Insulin can lose its strength if it is exposed to extreme heat or cold, if it has expired, or if it has been used too long (not changing the insulin reservoir).
Not receiving insulin because an infusion set has become kinked, dislodged, or is leaking. Although this rarely occurs, it can happen. Always check to see if this could be the cause of an unexplained high BG, especially if your BG level is not decreasing in response to a correction bolus.
You should never ignore a high BG reading when using insulin pump therapy. Doing so will increase your risk for DKA. Most hyperglycemia occurs when there is some insulin in the body, but not enough to keep glucose levels within your target range. These high BG levels can usually be corrected by delivering a correction bolus.
Enter the BG reading into your insulin pump
Allow the Bolus Wizard® feature to calculate the amount of correction insulin you need
Allow the insulin pump to deliver the correction bolus
Recheck your BG in an hour to make sure your BG is coming down
Check for Ketones
Checking for urine ketones is easy and inexpensive. All you need are ketone strips (purchased from a pharmacy) and a sample of your urine. Dip the end of the ketone strip into the urine sample and read the results according to the instructions found on the ketone strip bottle. Ketones can also be tested with a drop of blood. Ask your healthcare provider which method is best for you.
Take a correction bolus of insulin following the directions above (you can use your insulin pump)
Recheck your BG in 1 hour. If your BG has started to decrease, continue to monitor your BG until it is normal
If your BG has not started to decrease 1 hour after the first correction dose, take a correction dose of insulin (using a syringe). Change your infusion set, reservoir, and insulin. Continue to check your BG until normal
Take a correction dose of insulin using a syringe
Change your infusion site, infusion set, reservoir and insulin
Follow the Infusion Site Troubleshooting Tips to see if there is a problem with your insulin pump or infusion set
Check your BG every 1 to 2 hours, continue to take insulin (as needed) using a syringe until glucose levels are normal
Drink plenty of water or non-carbohydrate fluids
If your BG continues to rise or if you have moderate to high ketones, nausea, vomiting, or difficulty breathing, call 9-1-1, notify your healthcare provider, or go to the nearest emergency room
Following this protocol will help you prevent complications and Diabetic Ketoacidosis (DKA).
Did You Know: Positive ketones indicate that you do not have enough insulin in your body, and that you are using fat for energy.
Important: If you have difficulty breathing, call 9-1-1. Notify your healthcare provider if ketones are moderate to high, or if you have nausea or vomiting.
Diabetic Ketoacidosis (DKA) is caused from a lack of insulin. When the body does not receive any insulin or receives inadequate amounts of insulin over a period of time, glucose levels rise and the body is forced to burn fat for energy.
When fat is used as the main source of energy, ketones (a waste product of fat) are produced in large amounts and accumulate in the blood. If your body does not receive insulin, DKA can develop. The length of time it takes and how high the glucose levels rise varies, but DKA can occur within a few hours.
DKA is a serious condition and can be life threatening if not handled correctly. Checking your blood glucose (BG) regularly (4 to 6 times each day), testing more frequently when you are ill, and recognizing and responding appropriately to high glucose levels will almost always prevent DKA.
The good news is DKA does not occur without significant warning signs and can almost always be avoided if you pay attention and take action when warning signs appear.
Warning signs and symptoms of DKA include:
Ketones (in blood and urine)
Nausea, vomiting, and abdominal pain (cramps)
Lethargy (tired, sluggish, or weak)
Important: The warning signs of DKA are similar to the symptoms experienced with flu or a stomach virus (nausea, vomiting, stomach pain). Therefore, anytime you have nausea or vomiting, you should monitor your BG closely and check for ketones regularly. The signs and symptoms of DKA will always include high BGs and ketones. Testing for ketones will tell you if DKA may be developing and if you need to take corrective action to prevent it.
Keep in mind that your insulin pump uses rapid-acting insulin.
If your insulin infusion is interrupted, you can expect to see a fast rise in your glucose levels (usually within a couple of hours)
Insulin infusion should not be interrupted or suspended for more than about an hour without checking your blood glucose
Missing insulin increases your risk of DKA
Next, see what to do about waking up with high glucose levels.